State and federal health officials found an oil-extract from vitamin E in THC vapor cartridges may have a role in a rash of deadly respiratory illnesses across the country. File Photo by Bohbeh/Shutterstock
Sept. 5 (UPI) -- A chemical contained in vaping products has been linked to illnesses throughout the United States, reports say.
State and federal health officials found an oil-extract from vitamin E, called vitamin E acetate, may have played a role in respiratory problems reported by people who use both marijuana and nicotine vape cartridges, officials told The Washington Post.
While vitamin E is found naturally in many foods, the extract is often used as a supplement or for skin treatments. It is not, however, meant to be inhaled or vaped, according to experts.
Officials say that while vitamin E acetate can be heated enough to create a vapor, when that vapor cools in the lungs, it returns to an oily state -- coating the inside of the lungs, which cannot process the substance.
The same chemical was identified in most of the cannabis samples from taken by many patients in New York who recently fell ill, according to state health officials. And while vitamin A acetate was not found in any nicotine cartridges tested, researchers are not ruling out the potential for another adulterant or contaminant in nicotine products to have caused some illnesses.
The discovery follows a series of illnesses that had been reported around the country over the summer months.
On August 27, the Centers for Disease Control and Prevention announced it received reports of 215 possible cases of illnesses linked to e-cigarette use in 25 states. That number grew from from 153 cases reported the prior week.
Those include an announcement from Oregon health officials said on Wednesday that a man died in late July from a respiratory ailment after smoking marijuana oil from an e-cigarette. The oil was purchased from a dispensary and is the second death associated with a legally bought marijuana product.
Last week, Milwaukee health authorities issued a health alert warning residents to stop using e-cigarettes after a multiple fell ill with chemical pneumonia connected to vaping.
Both state and federal health officials are investigating whether chemicals like vitamin E, or other counterfeit contaminants in marijuana vapor cartridges, are causing these illnesses. New York officials, for instance, note that vitamin E acetate is not an approved additive for marijuana products sold in the state.
According to the CDC, the patients have experienced symptoms such as coughing, chest pain, diarrhea, fatigue and vomiting, among others.
Meanwhile, the agency issued a warning about e-cigarette concerns as the number of illnesses has risen, with specific attention paid to young people, pregnant women and people who don't already use tobacco."We haven't looked at the toxicity of vitamin E in the lungs," said Laura Crotty Alexander, a researcher at the University of California. "The lungs are designed to exchange gas molecules, they're not designed to be exposed to other chemicals."